Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 198, NWS Morristown, TN

August 18, 2000Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2000, 4:29 PM EDT for Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 4:29 PM EDT (20:29 UTC)
Expired
Aug 18, 2000, 5:00 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:45 PM EDTHail 0.75Pittman Center, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 182029
SVRMRX
TNC155-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN EASTERN TENNESSEE

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARRISBURG...OR 8 MILES NORTH OF
  GATLINBURG...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTMAN CENTER AROUND 445 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES ANDq
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI AUG 18 2000

SURFACE COLD FRONT AND UPPER TROUGH PRODUCING SHOWERS AND
THUNDERSTORMS ACROSS OUR AREA THIS AFTERNOON.  ISOLATED STRONG STORMS
POPPING UP ALONG THE MOUNTAINS WITH AN UNSTABLE ATMOSPHERE IN PLACE.
COVERAGE SHOULD INCREASE A LITTLE MORE AS COLD FRONT NEARS...BUT
DONT THINK WE WILL SEE WIDESPREAD SEVERE.  ALL MODELS AGREE THAT
FRONT AND UPPER TROUGH WILL BE OUT OF OUR AREA THIS EVENING.  WILL
KEEP A CHANCE POP EVERYWHERE...WITH HIGHEST POPS IN THE SOUTHERN
MOUNTAINS.

HIGH PRESSURE BUILDS IN FROM THE NORTH TONIGHT AND TOMORROW BRINGING
DRY AND COOLER AIR THROUGH THE WEEKEND.  ETA INCREASES MOISTURE AND
BRINGS A WARM FRONT INTO THE CWA ON SUNDAY AFTERNOON.  AVN IS MUCH
WEAKER AND SLOWER WITH BRINGING IN THE FRONT.  SINCE NGM AND AVN
BOTH HAVE LOW POPS ON SUNDAY...WILL HOLD OFF ON MENTIONING ANY PRECIP
AT THIS TIME.

PRETTY GOOD COLD AIR ADVECTION BEGINNING LATER TONIGHT...WILL STAY
BELOW GUIDANCE TEMPERATURES A LITTLE.

CHA  69  89  65  89 / 30  0  0  10
TYS  66  85  62  86 / 30  0  0  10
TRI  61  81  57  82 / 20  0  0  10
OQT  66  85  62  86 / 30  0  0  10

.MRX...
NC...NONE
TN...NONE
VA...NONE

GH

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:25 PM EDTSevere Thunderstorm WarningMRXHawkins50 min
Aug 17, 8:28 PM EDTSevere Thunderstorm WarningMRXHancock32 min
Aug 18, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke30 min
Aug 18, 4:01 PM EDTSevere Thunderstorm WarningMRXSevier29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.